Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 128, NWS Gaylord, MI

June 29, 1998Crawford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 29, 1998, 11:16 PM EDT for Crawford County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 11:16 PM EDT (03:16 UTC)
Expired
Jun 30, 1998, 12:20 AM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Crawford County, MI

What was reported inside it

TimeReportWhereRemark
Jun 29, 11:35 PM EDTHail 0.75Grayling, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS1 KAPN 300315 RRA
SVRAPN
MIC039-300420-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1116 PM EDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 1220 AM EDT

* AT 1115 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GRAYLING OR 5 MILES WEST
  OF THE I-75 & US-27 INTERSECTION MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  THE I-75 & US-27 INTERSECTION BY 1120 PM EDT
  THE M-72 & M-18 INTERSECTION BY 1144 PM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

BAK/TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:00 AM EDT, 12 hours 16 minutes earlier.

Area forecast discussion, Jun 29, 11:00 AM EDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT MON JUN 29 1998

WEAK SFC BOUNDARY STRETCHES FROM SRN LOWER MI INTO SRN WI AND IA...WITH
A COLD FRONT EXTENDING FROM LAKE SUPERIOR INTO FAR NW WI AND MN. MCS S
OF THE BOUNDARY OVER MO AND IL HAS SHOWN WARMING CLOUDS TOPS OVER THE
PAST FEW HOURS. HOWEVER...TOPS APPEAR TO BE COOLING AGAIN OVER STL...
BUT EXPECT THIS WILL NOT LAST TOO MUCH LONGER AS FOCUS FOR CONVECTIVE
DEVELOPMENT TURNS TO AREAS N OF MO OVER IA AND SRN MN. HIGHER DWPTS ARE
BEGINNING TO POOL AROUND THE STATIONARY FRONT OVER THIS AREA AND EXPECT
THIS WILL BE THE HOT SPOT FOR DEEP CONVECTIVE DEVELOPMENT THIS
AFTERNOON. GRIDDED DATA INDICATES RAPIDLY INCREASING UPPER LEVEL
DIVERGENCE IN THIS AREA VIA THE RIGHT ENTRANCE REGION OF A 250 JET MAX.
NO SURPRISE THEN THAT THE LATEST IR SATELLITE LOOP INDICATES THE VERY
BEGINNING OF CONVECTION OVER ERN SD...SRN MN AND IA ATTM.

GIVEN THE ABOVE PARAMETERS PLUS STATIONARY BOUNDARY NEARLY PARALLEL TO
THE 500 MB FLOW...MODERATELY STRONG BUT CONSISTANT MID LEVEL WINDS AND
CAPES APPROACHING 3000 J/KG IN AN AREA STRETCHING FROM IA TO NRN
MO...IL AND IN...MAIN CONCERN IN THIS AREA FOR THE AFTERNOON WILL BE
POTENTIAL FOR DERECHO TYPE EVENT. SRN LOWER WILL BE ON THE NRN FRINGE
OF THESE PARAMETERS AND COULD VERY WELL GET CLIPPED BY SOME
STRONG/SEVERE STORMS MAINLY THIS EVENING.

BUT FOR NRN LOWER MI...EXPECT ONLY WIDELY SCT TSRA DEVELOPMENT DURING
MAX HEATING WITH ONLY A SLIGHT CHANCE OF MARGINAL SVR TSRA. Q-VECTORS
AT 700/500 MB LEVEL DO INDICATE SOME WEAK QG FORCING LATE THIS
AFTERNOON/EVENING FOR NRN LOWER...BUT 850 DWPTS CONTINUE TO DROP WITH
TIME. INSTABILITY IS NOT VERY IMPRESSIVE...WITH CAPES OF 1000...LIS OF
-2 AND TTS IN THE LOW 40S. WEAK CAA WILL HELP TO DESTABILIZE LATE
AFTERNOON/EVENING. COLD FRONT WILL APPROACH NRN LOWER TOWARD 00Z AND
MAY PROVIDE SOME FOCUS. BUT WITH LACK OF MOISTURE AND RAPID LOSS OF
DIURNAL INSTABILITY AT THAT TIME...EXPECT ONLY WIDELY SCT SHRA/TSRA
LATE TODAY INTO THIS EVENING. WILL UPDATE ZONES TO FRESHEN WORDING...
BUT OVERALL FORECAST CONTENT LOOKS ON TARGET FOR NOW.

EME

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:02 PM EDTSevere Thunderstorm WarningAPXKalkaska33 min
Jun 30, 12:13 AM EDTSevere Thunderstorm WarningAPXWexford62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.